Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Kidney Diseases

How long can a person live with edema

06/16/2010

Question:

I have had edema on and off for years, my primary care doctor has treated me for this but it keep comeing back. I am taking a water pill once in the morning and once mid afternoon. He also has me on pain killers and they seem to help out some. My swelling is in both feet, my legs and my lower back. What do I do? I am fearful and do not not know what to do. Do not have any insurance and am finding myself in a serious condition. Please assist, Thank You.

Answer:

It is hard to answer your question without knowing more information about you, such as your gender, age, weight, how severe the edema is, and more about your medical history.  Sometimes edema is mild and cyclical, related to hormonal changes before menstrual periods.  Sometimes it is caused by problems with the veins in the legs, especially if a person is overweight.  Or it may be a side effect of a medication, especially some of the meds for high blood pressure.  However, yours sounds more serious, since it involves your entire legs and lower back.

So, on the more serious side, edema can be a sign of kidney disease, and this can be detected by checking the urine for protein (a simple and inexpensive test).  Or it may be a sign of heart failure; in this case, it may be accompanied by shortness of breath, especially with activity, and sometimes on lying down.  Edema can also be one of the signs of liver disease, caused by damage from alcohol use, or hepatitis B or C.

If your primary doctor has been treating you for edema for years, it would be best to have a frank discussion with him/her and see what is thought to be the cause of your edema.  If there is an underlying disease (such as kidney or liver disease), treatment of the underlying disease may allow the edema to improve or disappear.

For more information:

Go to the Kidney Diseases health topic, where you can:

Response by:

Mildred   Lam, MD Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University